Friday, May 4, 2007

I want to live longer than you ...

... I don't know how.

Fuck off Rob ... you got me onto this, and, yes, we need to go there.

Long term side effects

It seems that most of the long-term side effects are related to radiotherapy, particularly cranial, and bone marrow/stem sell transplants. We haven’t been there (and hopefully won’t) so I won’t talk about it. But if you want to research these side effects, I recommend you start at the Pediatric Oncology Resource Center (link right).

But what Kezia may or may not suffer from are heart problems caused by the anthracycline group of drugs – in her case daunorubicin and doxorubicin.

First, let’s look at the heart. Four chambers – the right atrium and ventricle, the left atrium and ventricle. Atriums on the top, ventricles on the bottom. The right side receives blood in the atrium. The blood is passed to the right ventricle which pushes it to the lungs to receive oxygen. The blood then passes to the left atrium and then the left ventricle which then pumps it back into the blood system.

The anthracyclines can effect the thickness of the wall of the left ventricle making it thinner (I’ll go into the exact process of how they do this another time – and I really don’t understand why just the left ventricle). Any decrease in the left ventricle’s wall of muscle will both decrease its strength and increase the volume of the ventricular chamber allowing more blood to enter.

Additionally, as one part of ventricular wall is the valve between the atrium and ventricle, the valve tissue will also become thinner. The pumping action of the left ventricle becomes weaker due to less muscle (reduced contractility) and more blood and cannot keep up with pumping rate of the right side. More blood is also left in the heart after each beat (increased afterload). The increased amount of afterload will cause the ventricle to dilate further and the atrium-ventricular valve will fail to close completely.This condition is known as cardiomyopathy.

If the blood cannot be pumped out of the left ventricle, it “backlogs” into the atrium, the small blood vessels of the lungs and finally the right side of the heart causing the typical symptoms of what is known as congestive heart failure.

These symptoms include shortness of beath, chest pain, increasing fatigue, swelling of the ankles and a dry cough.

Epidemiology and risk factors

Much debate here. But the following seem to be badly prognostic in no particular order: a cumulative dosage of anthracyclines above 300 mg/m2 of body surface area (Kezia has received 315 mg/m2), female sex (as they tend to have more fat and anthracyclines are not absorbed in body fat i.e. the anthracyclines will accumulate at higher concentrations in female compared to male muscle including the heart per unit of body surface area), younger age (the heart is growing)- Kezia was just 2 at diagnosis and glucocortisoid treatment as this increases body fat (Kezia is and will be taking dexamethasone until the end of her treatment).

Whether Kezia will develop heart problems has yet to be seen. Heart tissue damage can be instantaneous on administration of anthracyclines but the heart can also recover.

Monitoring


The principal tool for checking the heart is the echocardiogram – similar to the ultrasound of an unborn foetus but of the heart. By this they can measure the thickness of the left ventricle wall.

Our consultant has advised annual checkups until puberty but other medical papers I’ve read advise an annual echocardiogram for life (although they don’t really know as long-term monitoring of childhood cancer patients has only really just begun).

Treatment

If Kezia does develop cardiac problems, there are a host of drugs that can effectively be used as treatments/prophylaxes.

So although, hopefully, I won't live longer than Kezia, I hope I'll lve long enough to alert her and she'll be able to take care of herself.

P.S. Rob, I am sorry for swaering at you. You took me here and it's taken four weeks to get a grip on it, and I appreciate it. Best wishes to Norah, lauren and Fergus.

P.P.S Thanks Patty for the papers - readers, the Ped Onc Resource Center has an excellent page on this.

2 comments:

Rob said...

Angus, It's actually pretty invigorating to be cursed in front of millions. Don't sweat it. And I admire your fortitude to dive into this stuff. The long term affects that Fergus might face are all sort of vague for me, probably because I get overwhelmed when I start reading up on it. And because it's all very crystal clear for Lauren. But it's probably time to do some methodical digging.

Angus said...

Thanks Rob - you know it wasn't meant to be aggressive. Just researching and writing this post was a bit frightening!